Alert archive / Arizona / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 58, NWS Flagstaff, AZ

July 18, 2021Gila County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 18, 2021, 5:43 PM MST for Gila County, Yavapai County, Arizona. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2021, 5:43 PM MST (00:43 UTC)
Expired
Jul 18, 2021, 6:07 PM MST
In force
24 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Gila County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 64 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 0.7 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2021-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1031 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2021-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1031 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
2190 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

848 
WUUS55 KFGZ 190043
SVRFGZ
AZC007-025-190130-
/O.NEW.KFGZ.SV.W.0058.210719T0043Z-210719T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
543 PM MST Sun Jul 18 2021

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Gila County in east central Arizona...
  Yavapai County in west central Arizona...

* Until 630 PM MST.

* At 542 PM MST, a severe thunderstorm was located 7 miles southwest
  of Rye, or 9 miles north of Sycamore Creek, moving northwest at 10
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Rye.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3401 11143 3401 11150 3400 11150 3400 11164
      3423 11155 3411 11135 3402 11137 3397 11141
TIME...MOT...LOC 0042Z 114DEG 8KT 3406 11147 

HAIL...1.00IN
WIND...60MPH
 
$$

EL
1 follow-up statement
499 
WWUS55 KFGZ 190107
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
607 PM MST Sun Jul 18 2021

AZC007-025-190116-
/O.CAN.KFGZ.SV.W.0058.000000T0000Z-210719T0130Z/
Gila-Yavapai-
607 PM MST Sun Jul 18 2021

...THE SEVERE THUNDERSTORM WARNING FOR GILA AND YAVAPAI COUNTIES IS
CANCELLED...
                
The storm which prompted the warning near Rye has weakened below 
severe limits, and no longer poses an immediate threat to life or 
property. Therefore, the warning has been cancelled.  However heavy 
rain is still possible with this thunderstorm.

LAT...LON 3401 11143 3401 11150 3400 11150 3400 11164
      3423 11155 3411 11135 3402 11137 3397 11141
TIME...MOT...LOC 0104Z 114DEG 8KT 3408 11153 

$$

TPS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:56 PM MST, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 18, 2:56 PM MST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
256 PM MST Sun Jul 18 2021

.SYNOPSIS...Scattered to numerous showers and thunderstorms are
forecast to develop each afternoon through the week. Localized
flash flooding will be possible with the stronger storms.
Temperatures are expected to remain around normal to slightly
below normal.

&&

.DISCUSSION...Scattered to numerous showers and thunderstorms will
continue to develop over northern Arizona through the afternoon
hours. Isolated flash flooding will be possible across the
region, with the isolated large hail threat generally remaining
primarily over Gila and Yavapai counties this afternoon, where the
greatest instability will remain.

Not much change is forecast with regards to the overall upper
level pattern through the week. High pressure should remain
centered over the Four Corners Region, maintaining monsoonal flow
over Arizona. No one day looks better or worse for precipitation
chances, so maintained the diurnal pattern forecast of highest
chances during the afternoon hours each day.

&&

.AVIATION...For the 00Z package...Expect mainly VFR conditions
through the TAF period. Scattered to numerous showers and
thunderstorms are forecast through 03Z. Thunderstorms will be
possible again after 18Z Monday. MVFR conditions will be possible
in stronger storms. Surface winds outside of storms will generally
be light. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered to numerous showers and thunderstorms
will develop across northern Arizona Monday afternoon, and again
Tuesday afternoon. Wetting rains, flash flooding, and gusty
outflow winds will be possible.

Wednesday through Friday...Numerous showers and thunderstorms are
expected each afternoon. Outside of storms, expect light winds
and near normal high temperatures.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...TM
AVIATION...TM
FIRE WEATHER...TM

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Jul 18, 12:35 PM MST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1235 PM MST SUN JUL 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1226 PM     HEAVY RAIN       12 ENE CLINTS WELL      34.63N 111.12W
07/18/2021  M1.20 INCH       COCONINO           AZ   PUBLIC

            PUBLIC REPORT OF 1.20 INCHES OF RAIN 12
            MILES EAST-NORTHEAST OF CLINTS WELL.
            REPORTED RAINFALL RATE OF 1.00 INCH PER
            HOUR.

&&

EL
Local storm report, Jul 18, 12:51 PM MST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1251 PM MST SUN JUL 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     FLASH FLOOD      4 S PRESCOTT AIRPORT    34.60N 112.42W
07/18/2021                   YAVAPAI            AZ   OTHER FEDERAL

            USGS RIVER GAUGE, GRWA3, MEASURED A 5 FOOT
            RISE ON GRANITE CREEK NEAR WATSON LAKE DUE
            TO HEAVY RAIN FROM A THUNDERSTORM.

&&

EL
Special weather statement, Jul 18, 1:08 PM MST, 4 hours 35 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
108 PM MST Sun Jul 18 2021

AZZ016-182045-
Eastern Mogollon Rim-
108 PM MST Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR NAVAJO COUNTY UNTIL 145 PM MST...

At 107 PM MST, Doppler radar was tracking a strong thunderstorm near
Heber-Overgaard. This storm was nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Heber-overgaard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3438 11047 3428 11059 3435 11068 3448 11055
TIME...MOT...LOC 2007Z 143DEG 4KT 3437 11054

ET
Local storm report, Jul 18, 2:31 PM MST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
231 PM MST SUN JUL 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HEAVY RAIN       4 WNW ARIZONA SNOWBOWL  35.36N 111.77W
07/18/2021  E2.55 INCH       COCONINO           AZ   PUBLIC

            SOCIAL MEDIA REPORT OF 2.55 INCHES OF HEAVY
            RAINFALL NEAR HART PRAIRIE.

&&

EL
Local storm report, Jul 18, 3:35 PM MST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
335 PM MST SUN JUL 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     FLASH FLOOD      1 WSW HEBER-OVERGAARD   34.41N 110.59W
07/18/2021                   NAVAJO             AZ   FIRE DEPT/RESCUE

            A 10-12 INCH RISE WAS REPORTED ON HESS CREEK
            IN HEBER-OVERGAARD. THE CREEK CAME OUT OF
            ITS BANKS PUTTING DEBRIS ON THE ROADWAY AND
            THREATENING ONE RESIDENTIAL HOME WHICH HAD
            TO BE SANDBAGGED.

&&

TPS
Special weather statement, Jul 18, 3:54 PM MST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
354 PM MST Sun Jul 18 2021

AZZ007-008-015-182345-
Western Mogollon Rim-Coconino Plateau-Yavapai County  Mountains-
354 PM MST Sun Jul 18 2021

...STRONG THUNDERSTORM ALONG I-40 FROM ASH FORK TO WILLIAMS UNTIL
445 PM MST...

At 353 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles east of Ash Fork, or 29 miles north of Chino Valley, moving
northwest at 5 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Williams and Ash Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3526 11213 3515 11215 3509 11227 3516 11253
      3538 11240
TIME...MOT...LOC 2253Z 115DEG 6KT 3517 11232

EL

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 5:31 PM MSTFlash Flood Warning Considerable damage threatFGZGila59 min
Jul 18, 6:14 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr
Jul 18, 6:21 PM MSTSpecial Weather StatementFGZ24 min
Jul 19, 1:48 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr
Jul 19, 1:54 PM MSTSpecial Weather StatementFGZ51 min
Jul 19, 2:08 PM MSTSevere Thunderstorm WarningFGZCoconino37 min
Jul 19, 2:30 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino2 hr
Jul 19, 3:07 PM MSTSpecial Weather StatementFGZ23 min
Jul 19, 3:28 PM MSTSpecial Weather StatementFGZ32 min
Jul 19, 3:37 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Jul 19, 4:01 PM MSTFlash Flood Warning Considerable damage threatFGZNavajo3 hr
Jul 19, 4:27 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai2 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.